Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Acta Orthop. 2007 Aug;78(4):528-35.

Prolonged thromboprophylaxis with Dalteparin during immobilization after ankle fracture surgery: a randomized placebo-controlled, double-blind study.

Author information

  • 1Department of Clinical Science and Education, Karolinska Institutet, Stockholm Söder Hospital, Stockholm, Sweden. lasse.lapidus@sodersjukhuset.se

Abstract

BACKGROUND:

Skeletal trauma and immobilization are well-known risk factors for deep vein thrombosis (DVT) and pulmonary embolism (PE). While prophylaxis against thromboembolic complications has become routine after major orthopedic surgery, whether or not prophylaxis after minor surgery and lower limb immobilization is necessary is still under debate.

METHODS:

In a double-blind, placebo-controlled study, 272 consecutive patients were randomized to receive either thromboprophylaxis with Dalteparin (n = 136) or placebo (n = 136) for 5 weeks after ankle fracture surgery. All patients received 1 week of initial treatment with Dalteparin before randomization. A unilateral phlebography was performed when the cast was removed.

RESULTS:

The overall incidence of DVT was 21% (95% CI: 13-29%) in the Dalteparin group and 28% (CI: 19- 37%) in the placebo group (risk ratio = 0.8, CI: 0.6-1.1; p = 0.3). The incidence of proximal DVTs was 4% and 3%, respectively. No major bleeding occurred.

INTERPRETATION:

We found no significant difference in the incidence of DVT between the 2 treatment groups and our results do not support prolonged thromboprophylaxis. The overall incidence of DVT was high, reflecting the potential risk of PE and post-thrombotic syndrome after ankle fracture surgery. Most of the DVTs were asymptomatic, however, and were located in distal veins.

PMID:
17966008
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk